Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 99, NWS Bismarck, ND

June 30, 2012Kidder County, Stutsman County, Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2012, 7:24 PM CDT for Kidder County, Stutsman County, Wells County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 7:24 PM CDT (00:24 UTC)
Expired
Jun 30, 2012, 8:30 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kidder County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 100 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:57 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS53 KBIS 010024
SVRBIS
NDC043-093-103-010130-
/O.NEW.KBIS.SV.W.0099.120701T0024Z-120701T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  NORTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LAKE WILLIAMS...OR 46 MILES WEST OF
  JAMESTOWN...AND MOVING EAST AT 25 MPH.

OTHER SEVERE STORMS WERE DEVELOPING FROM NORTH OF TUTTLE EASTWARD TO 
NEAR PETTIBONE.

* LOCATIONS IMPACTED INCLUDE...
  PETTIBONE AND ALL AREAS OF NORTHERN KIDDER COUNTY ALONG HIGHWAY 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4709 9928 4706 9974 4732 10010 4743 9957
TIME...MOT...LOC 0023Z 263DEG 21KT 4716 9958
WIND...HAIL <50MPH 1.00IN

$$

VINING/AYD
3 follow-up statements
135 
WWUS53 KBIS 010031
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
731 PM CDT SAT JUN 30 2012

NDC043-093-103-010130-
/O.CON.KBIS.SV.W.0099.000000T0000Z-120701T0130Z/
KIDDER ND-STUTSMAN ND-WELLS ND-
731 PM CDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WELLS...NORTHWESTERN STUTSMAN AND NORTHERN KIDDER COUNTIES UNTIL 830
PM CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF ROBINSON TO PETTIBONE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAKE WILLIAMS AND PETTIBONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4709 9928 4706 9974 4732 10010 4743 9957
TIME...MOT...LOC 0031Z 263DEG 21KT 4726 9986 4712 9945
WIND...HAIL <50MPH 1.75IN

$$

VINING/AYD
418 
WWUS53 KBIS 010051
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
751 PM CDT SAT JUN 30 2012

NDC103-010101-
/O.CAN.KBIS.SV.W.0099.000000T0000Z-120701T0130Z/
WELLS ND-
751 PM CDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WELLS COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4721 9993 4733 9948 4709 9928 4706 9974
TIME...MOT...LOC 0051Z 282DEG 26KT 4713 9976 4719 9936

$$

NDC043-093-010130-
/O.CON.KBIS.SV.W.0099.000000T0000Z-120701T0130Z/
KIDDER ND-STUTSMAN ND-
751 PM CDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
STUTSMAN AND NORTHEASTERN KIDDER COUNTIES UNTIL 830 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROBINSON
TO 5 MILES NORTHWEST OF WOODWORTH...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROBINSON...LAKE WILLIAMS AND PETTIBONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4721 9993 4733 9948 4709 9928 4706 9974
TIME...MOT...LOC 0051Z 282DEG 26KT 4713 9976 4719 9936
WIND...HAIL <50MPH 1.75IN

$$

VINING
998 
WWUS53 KBIS 010110
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT SAT JUN 30 2012

NDC043-093-010130-
/O.CON.KBIS.SV.W.0099.000000T0000Z-120701T0130Z/
KIDDER ND-STUTSMAN ND-
810 PM CDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME WEST
CENTRAL STUTSMAN AND EAST CENTRAL KIDDER COUNTIES UNTIL 830 PM CDT...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL.  THIS
STORM WAS LOCATED NEAR LAKE WILLIAMS...OR 43 MILES WEST OF
JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  PETTIBONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4709 9978 4720 9948 4709 9928 4706 9974
TIME...MOT...LOC 0110Z 294DEG 23KT 4708 9957
WIND...HAIL <50MPH 1.75IN

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:11 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 30, 6:11 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT SAT JUN 30 2012

.DISCUSSION...
UPDATED FOR SEVERE THUNDERSTORM WATCH...WITH CHANGES TO NEAR/TERM
POPS AND WEATHER TO ACCOMODATE RECENT TRENDS. SEVERE HAIL/WIND
THREAT CONTINUES SOUTH CENTRAL THROUGH THE EVENING HOURS.

&&

.AVIATION...
LINGERING CONVECTION THROUGH THIS EVENING MAY IMPACT KBIS/KJMS AND
WILL CONTINUE TO MONITOR SHORT TERM TRENDS. OTHERWISE...EXPECT VFR
CONDITIONS THROUGH MUCH OF THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM TO 11 PM MDT SUNDAY FOR NDZ040-043.

&&

DISCUSSION/AVIATION...RK
Hazardous weather outlook, Jun 30, 6:16 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT SAT JUN 30 2012

NDZ003>005-011>013-019>023-025-034>037-041-042-044>048-050-051-
011100-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
616 PM CDT SAT JUN 30 2012 /516 PM MDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING...MAINLY
ALONG AND EAST OF THE MISSOURI RIVER...AND SOUTH OF INTERSTATE 94.
A FEW STORMS COULD PRODUCE VERY LARGE HAIL AND ISOLATED DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE SUNDAY
AFTERNOON AND EVENING...AND INCREASE IN COVERAGE SUNDAY NIGHT THROUGH
MONDAY MORNING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE.

THERE WILL BE CONTINUED CHANCES OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

NDZ001-002-009-010-017-018-031>033-040-043-011100-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-BOWMAN-
616 PM CDT SAT JUN 30 2012 /516 PM MDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE SUNDAY
AFTERNOON AND EVENING...AND INCREASE IN COVERAGE SUNDAY NIGHT THROUGH
MONDAY MORNING. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE.

THERE WILL BE CONTINUED CHANCES OF THUNDERSTORMS TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

KS/RK

In the hours before

Special weather statement, Jun 30, 4:06 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
406 PM CDT SAT JUN 30 2012

NDZ034-045-046-302130-
EMMONS ND-MORTON ND-SIOUX ND-
406 PM CDT SAT JUN 30 2012

...THUNDERSTORMS DEVELOPING ACROSS SOUTH CENTRAL NORTH DAKOTA...

AT 402 PM CDT/302 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE
EXTENDING FROM 19 MILES SOUTH OF BISMARCK TO 10 MILES EAST OF
WATAUGA...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HUFF...
  SOLEN...
  FORT RICE...
  SELFRIDGE...
  CANNON BALL...
  PRAIRIE KNIGHTS RESORT...
  FORT YATES...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING
Special weather statement, Jun 30, 4:31 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT SAT JUN 30 2012

NDZ034>036-045-046-302200-
BURLEIGH ND-EMMONS ND-KIDDER ND-MORTON ND-SIOUX ND-
431 PM CDT SAT JUN 30 2012

...THUNDERSTORMS DEVELOPING OVER NORTHEASTERN
SIOUX...SOUTHEASTERN MORTON...WESTERN KIDDER...NORTHWESTERN EMMONS
AND EASTERN BURLEIGH COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 39
MILES NORTHEAST OF BISMARCK TO 38 MILES SOUTH OF BISMARCK...AND
MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FORT RICE...
  STERLING...
  TUTTLE...
  CANNON BALL...
  DRISCOLL...
  MOFFIT...
  PRAIRIE KNIGHTS RESORT...
  HORSEHEAD LAKE...
  ROBINSON...
  HAZELTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING
Local storm report, Jun 30, 5:39 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 E SOLEN               46.39N 100.74W
06/30/2012  E1.00 INCH       SIOUX              ND   TRAINED SPOTTER

            HAIL BEGAN AT 1720 AND WAS ONGOING AT THE TIME OF THE
            CALL

&&

KROLAK
Local storm report, Jun 30, 5:49 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             5 W CANNON BALL         46.39N 100.70W
06/30/2012  E1.75 INCH       SIOUX              ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

JVINING
Special weather statement, Jun 30, 7:11 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
711 PM CDT SAT JUN 30 2012

NDZ023-036-037-010100-
KIDDER ND-STUTSMAN ND-WELLS ND-
711 PM CDT SAT JUN 30 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WELLS...WESTERN STUTSMAN
AND KIDDER COUNTIES UNTIL 800 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS FROM HURDSFIELD THROUGH INTERSTATE
94 IN KIDDER COUNTY...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROBINSON...
  BOWDON...
  DAWSON...
  LAKE ISABEL...
  TAPPEN...
  CRYSTAL SPRINGS...
  PETTIBONE...
  STREETER...
  SYKESTON...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING/AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:20 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman40 min
Jun 30, 7:58 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman62 min
Jun 30, 9:04 PM CDTSevere Thunderstorm WarningBISStutsman24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.